Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Denver/Boulder, CO

August 8, 2017Logan County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 8, 2017, 6:48 PM MDT for Logan County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 6:48 PM MDT (00:48 UTC)
Expired
Aug 8, 2017, 7:30 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 112 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS85 KBOU 090048
SPSBOU

Special Weather Statement
National Weather Service Denver CO
648 PM MDT TUE AUG 8 2017
 
COZ042-048-090130-
Logan County CO-Northeast Weld County CO-
648 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES UNTIL 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Westplains, or 18 miles south of Kimball, moving
southeast at 20 mph.

Half inch hail, very heavy rainfall and winds in excess of 40 mph 
will be possible with this storm.

Locations impacted include...
Westplains and North Sterling Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall has been occurring with this storm, and may lead 
to localized flooding. Rainfall amounts of one to two inches will be 
possible in 30 to 45 minutes. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4071 10375 4099 10371 4100 10330 4072 10323
TIME...MOT...LOC 0046Z 331DEG 16KT 4097 10355 

$$

DANKERS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:20 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Tue Aug 8 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 320 PM MDT Tue Aug 8 2017

Broad upper trough over the Midwest and eastern states with a low
amplitude upper ridge over the desert southwest has west-
northwesterly flow aloft over the state. Some sunshine along with
dewpoints in the 50s and 60s are allowing for CAPE values near
1000 J/kg over the plains. Southeasterly surface winds and
northwesterly winds aloft will produce enough shear to see some
stronger storms later this afternoon into the evening. Main
hazards will be brief heavy rain, hail up to an inch, and strong
outflow winds between 40-60 mph. Another shortwave currently over
far eastern Utah, will transition east to extend the chance of
showers and storms over the northern half of the forecast likely
into the early morning hours. Clearing skies elsewhere and a
surface trough along the front range will likely again help patchy
or areas of fog to form over the plains and into the foothills
early Wednesday morning. Fog is also expected east of the Palmer
Divide.

Northerly flow behind the shortwave will push into Wednesday to
create some weak upslope flow. Expect warmer temperatures but less
PW values, especially over the plains. Best instability with CAPE
values near 700-1000 J/kg will be over the Palmer Divide and
east, where some stronger storms may form, but will quickly move
southeast in northwest flow aloft. Elsewhere, forecast CAPEs of
closer to 200-500 will allow for weaker thunderstorms and showers.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 PM MDT Tue Aug 8 2017

Colorado will remain under a moderate west to northwest flow
regime through the weekend. The high pressure ridge now off the
Pacific Northwest Coast will gradually move into the Great Basin
and move just West of Colorado during the weekend, but there will
still be ample moisture for scattered afternoon and evening
thunderstorms each day. Overall moisture levels will show only
slight day to day fluctuations with precipitable water values
remaining high, mainly .50-.75 of an inch in the mountains to
over an inch over much of the northeast plains. The stronger
storms will produce heavy rain and small hail. Temperatures will
warm through the period, with readings in the upper 70s/lower 80s,
but still remain below seasonal normals.

On Thursday, a weak cold front will stabilize the low levels on
the plains but could see a few severe storms over elevated terrain
and southern portions Thursday afternoon/evening with 1000-2000
J/KG of CAPE stretched over the Palmer Divide. Friday could be
similar to Thursday with again a slight chance for strong/severe
storms over southern portions of CWA while low level stability may
limit thunderstorm potential further north and east on the plains.

The ridge moves over Colorado on Monday and Tuesday before
shifting east of Colorado on Wednesday. This pattern change will
see slightly drier and warmer conditions by early next week with
less areal coverage of storms. Long range models becoming more
highly variable by middle of next week with quite varied solutions
so little change in ongoing forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 320 PM MDT Tue Aug 8 2017

VFR conditions will prevail through around 06z tonight, though
there will be periods where ceilings and rain showers will require
instrument approaches to KDEN and localized MVFR/IFR conditions
in the heavier showers. The shower activity will decrease after
03z. There is a chance to again see areas of lower clouds and fog
tonight as upper clouds clear out, and another weak cyclone wind
pattern that we saw this morning. Expect the best chance to be for
DEN and BJC with less of a chance at APA. Showers and some thunder
expected again Wednesday, but weaker.

&&

.HYDROLOGY...
Issued at 320 PM MDT Tue Aug 8 2017

Precipitable water values will remain around 1-1.2" this evening
and into Wednesday. Though we may see some stronger storms today,
storm motions of around 15 mph will limit heavy rain over one
area for long. Biggest rainfall rates should top out at around
half an inch in 30 min.

Precipitable water values will remain high on the plains through
the rest of the week, generally around 1-1.25" This will result in
heavy rain possible with storms. With the moderate to strong flow
aloft, storms will be moving at a good clip so overall flooding
threat is low, but strong storms could certainly drop a 1-2 inches
of rain in a short period of time leading to local flooding
problems.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Kriederman
HYDROLOGY...Kriederman/Entrekin
Hazardous weather outlook, Aug 8, 10:55 AM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue Aug 8 2017

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will begin to develop over the
mountains by noon, with scattered showers and storms pushing over
the plains this afternoon increasing in the late afternoon and
evening hours. Most of the storms will produce light to moderate
rainfall and gusty outflow winds with some pea size hail possible.
Some stronger storms may develop over the central to northern
plains this afternoon, which could produce an inch or two of rain
in an hour or two along with hail up to an inch and strong outflow
wind. The best area for this to occur would be Weld, Logan,
Morgan, eastern Adams and Arapahoe, and possibly down into Elbert
counties. Another shortwave expected later this evening may extend
areas of showers and storms into the early morning hours. Some
patchy fog may develop again over the plains in the early morning
hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of mainly afternoon and evening showers
and thunderstorms through the period, especially in the mountains
and foothills. Temperatures will modify but continue to run below
seasonal normals, warming to around 80 for the Denver and the
rest of the northeast plains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Aug 8, 1:26 PM MDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PINE JUNCTION           39.47N 105.39W
08/08/2017  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

RGD
Special weather statement, Aug 8, 2:40 PM MDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT TUE AUG 8 2017

COZ038-082130-
Larimer County Below 6000 Feet/Northwest Weld County CO-
240 PM MDT TUE AUG 8 2017

...SPECIAL WEATHER STATEMENT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockport, or 17 miles south of Cheyenne, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Severance, Ault, Pierce, Nunn, Purcell, Carr, Rockport and Natural
Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4098 10466 4067 10448 4061 10455 4058 10471
      4058 10494 4100 10496
TIME...MOT...LOC 2039Z 326DEG 17KT 4089 10482

DANKERS
Special weather statement, Aug 8, 4:19 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT TUE AUG 8 2017

COZ041-046-082300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
419 PM MDT TUE AUG 8 2017

...SPECIAL WEATHER STATEMENT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Kiowa, or 32 miles west of Limon, moving southeast at
20 mph.

Half inch hail, heavy rain and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The heavy rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3945 10444 3948 10407 3915 10393 3916 10444
TIME...MOT...LOC 2217Z 305DEG 16KT 3937 10429

DANKERS
Special weather statement, Aug 8, 5:49 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Denver CO
549 PM MDT TUE AUG 8 2017

COZ044-049-090030-
Washington County CO-Morgan County CO-
549 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND WEST
CENTRAL WASHINGTON COUNTIES UNTIL 630 PM MDT...

At 546 PM MDT, trained weather spotters reported strong
thunderstorms moving over eastern Adams and southwestern Washington
Counties. The storms were moving was east at 15 mph. Spotters have
reported brief funnel clouds along the leading edge of the storms.

Half inch hail, heavy rainfall and wind gusts up to 50 mph will be
possible with these storms. Additional short-lived funnel clouds may
also be spotted.

Locations impacted include...
Woodlin School and Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The heavy rainfall with these storms may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4008 10346 3977 10338 3976 10360 3989 10371
      4000 10370 4000 10379 4003 10382
TIME...MOT...LOC 2346Z 262DEG 11KT 4001 10373 3990 10363 3982 10360

DANKERS
Special weather statement, Aug 8, 6:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
648 PM MDT TUE AUG 8 2017

COZ042-048-090130-
Logan County CO-Northeast Weld County CO-
648 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES UNTIL 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Westplains, or 18 miles south of Kimball, moving
southeast at 20 mph.

Half inch hail, very heavy rainfall and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Westplains and North Sterling Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall has been occurring with this storm, and may lead
to localized flooding. Rainfall amounts of one to two inches will be
possible in 30 to 45 minutes. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4071 10375 4099 10371 4100 10330 4072 10323
TIME...MOT...LOC 0046Z 331DEG 16KT 4097 10355

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:18 PM MDTAreal Flood AdvisoryBOUAdams, Morgan, Washington3 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.